Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 7, 2010

June 7, 2010 · NWS LBF · 18 events in 7 counties and zones

An area of low pressure became the focus for supercell thunderstorm development across the Nebraska panhandle on June 7, 2010. As the storms developed east into western Nebraska during the evening the thunderstorms evolved into a line of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An area of low pressure became the focus for supercell thunderstorm development across the Nebraska panhandle on June 7, 2010. As the storms developed east into western Nebraska during the evening the thunderstorms evolved into a line of strong to severe thunderstorms. The storms produced numerous reports of damaging winds as the line moved southeast across western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 3:00 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 3:00 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON JUN 7 2010

.DISCUSSION...

EARLY EVENING PLAYED OUT A LITTLE DIFFERENT THAN ANTICIPATED 24
HOURS AGO WITH CONVECTION FIRING FARTHER NORTH ACROSS CENTRAL AND
NORTHERN PANHANDLE BEFORE SHIFTING SOUTHWARD INTO CENTRAL SANDHILLS
AND PORTIONS OF SOUTHWEST AND SOUTH CENTRAL. LARGE MCS CONTIUES TO
DRIFT EASTWARD THIS MORNING WITH OUTFLOW BOUNDARY FLOWING THROUGH NW
KANSAS ATTM. WATER VAPOR SHOWS UPSTREAM ENERGY CONTINUING TO FLOW
OUT OF EASTERN GREAT BASIN INTO CO/WY ROCKIES AND THIS ASCENT OVER
OUTFLOW BOUNDARY IS ALLOWING CONVECTION TO CONTINUE TO SPROUT IN
EASTERN CO AND SW NEB. ACROSS NW NEB INTO BLACK HILLS THIS LIFT IS
OCCURRING MORE LIKELY IN R ENTRANCE REGION OF UPPER JET THAT IS
PROGRESSING THROUGH WESTERN SDAKOT AHEAD OF THE UPPER SYSTEM MOVING
THROUGH THE NORTHERN HIGH PLAINS/CANADIAN PRAIRIES. AS SUCH WILL
NEED TO KEEP PCPN CHANCE THIS MORNING WITH BASED ON 88D MOSAIC
TRENDS AND WATER VAPOR IMAGERY. DRIER AIR MOVING SOUTHWARD AS HIGH
PRESSURE BUILDS DOWN THE HIGH PLAINS SHOULD BEGIN TO LIMIT PCPN
POTENTIAL THO STEEPER LAPSE RATES TO THE NORTH AND UPPER DYNAMICS
MAY BE JUST ENOUGH TO KEEP ISO MENTION IN FOR THE AFTERNOON. SOME
DISCREPENCY BETWEEN MODEL SOLN ON STRENGTH OF SFC HIGH AND THE
TIMING OF THIS AIRMASS SLIDING EASTWARD. LEANING TOWARD THE WRF AND
SREF WITH MOISTURE RETURN MOVING OFF THE FRONT RANGE INTO THE HIGH
PLAINS AND WESTERN NEBRASKA BY THE EARLY MORNING HOURS AND MID LEVEL
WAA HELPING TO SPREAD AT LEAST ISOLATED CONVECTION ACROSS THE FAR
WESTERN CWA THROUGH THE MORNING HOURS. APPROACHING WESTERN UPPER
TROF SHOULD LEAD TO CYCLOGENESIS ACROSS EASTERN CO PLAINS AND THIS
TIGHTENING PRESSURE GRADIENT SHOULD ALLOW FOR BETTER MOISTURE INTO
HIGH PLAINS ON STRONG SOUTHERLY FLOW AND EXPECT EML TO MOVE OVHD
WITH FLOW TURNING SW ALOFT...AND STRONG TO SEVERE CONVECTION SHOULD
FORM IN THE HIGH TERRAIN TO THE WEST AND MOVE INTO WESTERN CWA
THROUGH THE EVENING HOURS. ACTIVE LLVL JET SHOULD SUSTAIN THIS
ACROSS THE CWA THROUGH THE EARLY MORNING HOURS. WARM DAY LOOKS ON
TRACK FOR THURSDAY AS SW FLOW INCREASES FROM THE 4 CORNERS REGION
LEAVING FAIRLY STRONG EML/CAP INTO SW NEB WITH MAIN PCPN CHANCES IN
THE NORTHWEST.

&&

.AVIATION...

DEPARTING MCS STILL INDICATES SOME SCATTERED CONVECTION SERN PNHDL
INTO NERN CO. LIFR CIGS AT KVTN SHOULD GRADUALLY LIFT TO MVFR BY
14Z...THEN VFR BY 18Z. STRATUS NOT SETTING IN YET AT KLBF EXCEPT
FARTHER WEST IN THE CNTRL AND NRN PNHDL. EXPECT MVFR CIGS MAY SET IN
BY AROUND 12Z AND PERSIST TIL 18Z. VFR CONDITIONS FOR BOTH TERMINALS
REMAINDER OF TAF FCST PERIOD.

&&

.HYDROLOGY...

NO INDICATIONS OF ANY FLOODING FROM RECENT MCS PASSAGE. RADAR
ESTIMATED RAINFALL OF A HALF INCH TO LOCALLY TWO INCHES APPEARS HAVE
BEEN HANDLED FAIRLY WELL BY SOIL.

RECENT RAINFALL ACROSS THE NORTH PLATTE RIVER BASIN HAS RADAR
ESTIMATES OF A HALF TO THREE QUARTER OF AN INCH IN GARDEN COUNTY AND
EVEN MORE UPSTREAM IN MORRILL COUNTY WHERE AN INCH TO AS MUCH AS ONE
AND A HALF INCH ESTIMATED. RIVER STAGES AT LISCO AND LEWELLEN
CONTINUE TO RUN NEAR OR AT BANKFULL CONDITIONS. A FLOOD WARNING
CONTINUES AT LEWELLEN DESPITE A STAGE OF 7.46 FEET SLIGHTLY BELOW
THE FLOOD STAGE OF 7.5 FEET. THE CONCERN IS THAT RECENT RAINFALL
COULD EASILY PUSH STAGES UP A FEW TENTHS OF A FOOT THE NEXT FEW
DAYS. UPSTREAM GAGE READINGS SHOW A SLIGHT DROPOFF...LIKELY DUE TO
REDUCED RELEASES FROM WYOMING RESERVOIRS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

13/KAR
Hazardous weather outlook, Jun 7, 7:10 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
810 PM CDT MON JUN 7 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-090115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
810 PM CDT MON JUN 7 2010 /710 PM MDT MON JUN 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS THE MAJORITY OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND EARLY
MORNING HOURS. MANY OF THESE STORMS WILL BE CAPABLE OF REACHING
SEVERE LEVELS WITH LARGE HAIL...GOLF BALL SIZE OR BIGGER...AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE ACROSS THE EASTERN NEBRASKA PANHANDLE INTO WEST
CENTRAL AND PORTIONS OF SOUTHWEST NEBRASKA.

VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS THESE STORMS CONGEAL
INTO A LARGER COMPLEX AND MOVE EASTWARD THROUGH THE NIGHT. FLASH
FLOODING WILL BE A SECONDARY THREAT TO THE SEVERE WEATHER...ESPECIALLY
TO THOSE AREAS IN THE NORTH CENTRAL AND SOUTHWEST WHICH RECEIVED
HEAVY RAINFALL IN THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS. ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AS THE UPPER RIDGE
BUILDS EAST AND THE UPPER FLOW TURNS MORE SOUTHWEST FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jun 7, 7:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT MON JUN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 17 NNE ANTIOCH          42.30N 102.49W
06/07/2010  E60 MPH          SHERIDAN           NE   PUBLIC

            PUBLIC REPORT OF AT LEAST 60 MPH WINDS WITH DIME SIZED
            HAIL BREAKING OUT WINDOWS OF HOUSE.

&&

13
Special weather statement, Jun 7, 8:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT MON JUN 7 2010

NEZ004-022-023-035-080300-
ARTHUR NE-GARDEN NE-GRANT NE-SHERIDAN NE-
802 PM MDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN...SOUTHWESTERN
GRANT...NORTHERN GARDEN AND WESTERN ARTHUR COUNTIES UNTIL 900 PM
MDT...

AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKSON LAKE TO
MILES LAKE TO RICHARDSON LAKE...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
HERMAN LAKE...LAKESIDE AND CRESCENT LAKE NWR AROUND 815 PM MDT.
PATTERSON LAKE AROUND 820 PM MDT.
DEER LAKE AROUND 825 PM MDT.
BRITTON LAKE AND ELLSWORTH AROUND 830 PM MDT.
JERRY LAKE AROUND 835 PM MDT.
KINCAID LAKE AROUND 845 PM MDT.
BOURQUIM HILL AND BINGHAM AROUND 850 PM MDT.
SWEDE LAKE AND DOMINICK LAKE AROUND 855 PM MDT.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 4 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 7, 8:25 PM CST
Where
Cherry County, 48.65 mi SSE of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.190, -101.760

Strong winds at 60 mph or higher was reported at Ranch airport.

Hail, Grant

When
June 7, 8:03 PM MST
Where
Grant County, 1.24 mi SE of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -101.500

Thunderstorm Wind, Arthur

When
June 7, 8:05 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -101.690

Spotter reported power out in the community of Arthur due to high winds.

Funnel Cloud, Hooker

When
June 7, 8:18 PM MST
Where
Hooker County, 7.62 mi S of Mullen
Reported by
Law Enforcement
Coordinates
41.940, -101.040

Funnel Cloud, Hooker

When
June 7, 8:24 PM MST
Where
Hooker County, 11.76 mi S of Mullen
Reported by
Trained Spotter
Coordinates
41.880, -101.040

Spotter reported funnel cloud crossing highway 82 at 11 miles south of Mullen.

Hail, Hooker

When
June 7, 8:28 PM MST
Where
Hooker County, 10.38 mi S of Mullen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -101.040

Thunderstorm Wind, Hooker

When
June 7, 8:28 PM MST
Where
Hooker County, 10.38 mi S of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -101.040

Spotter reported strong winds 10 miles south of Mullen.

Funnel Cloud, Thomas

When
June 7, 9:59 PM CST
Where
Thomas County, 13.14 mi S of Thedford
Reported by
Trained Spotter
Coordinates
41.790, -100.570

Spotter reported funnel cloud crossing highway 83 at Dismal river.

Thunderstorm Wind, Lincoln

When
June 7, 10:30 PM CST
Where
Lincoln County, 3.46 mi SW of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.090, -100.720

Dispatch relayed report of a large tree down on State Farm road 2 miles east of the Distribution Center with time of event estimated.

Thunderstorm Wind, Custer

When
June 7, 10:35 PM CST
Where
Custer County, Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -100.200

Emergency manager reported light pole blown over in town.

Thunderstorm Wind, Lincoln

When
June 7, 10:37 PM CST
Where
Lincoln County, Maxwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -100.530

Spotter reported numerous tree branches down in Maxwell that were 4 to 8 inches in diameter making driving difficult.

Thunderstorm Wind, Custer

When
June 7, 10:43 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
59 kt (68 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.480, -99.760

Strong thunderstorm wind gust did damage to trees and field 8 miles west of Merna.

Thunderstorm Wind, Custer

When
June 7, 10:43 PM CST
Where
Custer County, 7.76 mi W of Merna
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.480, -99.920

Funnel Cloud, Lincoln

When
June 7, 10:45 PM CST
Where
Lincoln County, 1.04 mi W of (Lbf)bird Fld North
Reported by
Public
Coordinates
41.130, -100.700

Dispatch relayed a motorist report of several funnel clouds along Interstate 80.

Thunderstorm Wind, Custer

When
June 7, 11:15 PM CST
Where
Custer County, 2.07 mi W of (Bbw)broken Bow Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.670

Hail, Custer

When
June 7, 11:26 PM CST
Where
Custer County, 0.69 mi S of Ansley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.270, -99.380

Thunderstorm Wind, Custer

When
June 7, 11:26 PM CST
Where
Custer County, 2.07 mi W of (Bbw)broken Bow Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.670

Hail, Custer

When
June 7, 11:37 PM CST
Where
Custer County, 0.69 mi S of Ansley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.270, -99.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227608, 227602, 227609, 227598, 227599, 227603, 227611, 227600, 227606, 227616, 227612, 227607, 227613, 227601, 227614, 227604, 227615, 227605.